Illinois, 2013

Flash Flooding and Damaging Wind in Illinois, July 20, 2013

July 20, 2013 · NWS ILX · 4 events in 4 counties and zones

A cold front triggered scattered strong thunderstorms across portions of central and southeast Illinois on July 20th. One cell produced damaging wind gusts on the west side of Mattoon in Coles County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered scattered strong thunderstorms across portions of central and southeast Illinois on July 20th. One cell produced damaging wind gusts on the west side of Mattoon in Coles County. Other storms dropped heavy rainfall in a short period of time, resulting in flash flooding across parts of Crawford, Jasper and Richland counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 20, 11:51 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 20, 11:51 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1251 PM CDT SAT JUL 20 2013

.DISCUSSION...
ISSUED 1034 AM CDT SAT JUL 20 2013

COLD FRONT AT 10 AM STRETCHED FROM NEAR DANVILLE TO
TAYLORVILLE...AND WAS SHIFTING SE AROUND 15 KTS. ISOLATED SHOWERS
AND STORMS HAVE BEEN MOST NUMEROUS IN THE FAR EASTERN CWA...WHICH
IS THE WESTERN EXTENT OF A RESPECTABLE LINE OF STORMS THAT EXTENDS
EAST INTO OHIO. THIS HIGHER COVERAGE HAS BEEN FOCUSED NEAR ASCENT
AHEAD OF A SHORTWAVE WHICH WAS TRACKING THROUGH THE CENTRAL GREAT
LAKES. EARLIER HAD CELL TRAINING IN CENTRAL VERMILION COUNTY AND A
REPORT OF 2.28 INCHES IN TWO HOURS AT DANVILLE WHICH PRODUCED
URBAN FLOODING. GIVEN VERY HIGH PRECIPITABLE WATER SAMPLED AROUND
2 INCHES ON THE 12Z ILX SOUNDING...AND WEAK WINDS ALOFT WOULD
EXPECT MORE ISOLATED POCKETS OF HEAVY RAIN AS THE ZONE OF LIFT
ALONG THE FRONT SHIFTS SOUTH THIS AFTERNOON. HAVE INCREASED POPS
OVER THE EASTERN CWA FOR THE REMAINDER OF THE DAY...WITH ACTIVITY
CLEARING THE FAR SOUTHEAST EARLY THIS EVENING. FARTHER
NORTH...MODESTLY COOLER AND DRIER AIR ADVECTING IN ON LIGHT
NORTHEAST FLOW...WHICH WILL BRING A LOW/MID 60S DEWPOINT AIRMASS
IN ALONG WITH HIGHS IN THE UPPER 80S. AHEAD OF THE FRONT...DEWPOINTS
IN THE LOWER 70S AND AFTERNOON HIGHS IN THE LOWER 90S WILL PUSH
PEAK HEAT INDICES INTO THE UPPER 90S.

&&

.AVIATION...
ISSUED 1251 PM CDT SAT JUL 20 2013

WEAK COLD FRONT HAD SETTLED SOUTH OF THE TERMINALS BY 1230 PM WITH
LIGHT NORTHERLY FLOW SETTING UP...EXCEPT CALM WINDS STILL AT
KCMI/KDEC NEAR FRONTAL ZONE. ANY SHOWERS EARLY THIS AFTERNOON WILL
NOW STAY SOUTH OF KCMI/KDEC AND BRIEF MVFR CIGS AT KCMI SHOULD
SHIFT SOUTH SOON. ASIDE FROM SCT MID/HIGH LEVEL CLOUDS MOSTLY
CLEAR SKIES EXPECTED THROUGH TONIGHT ALONG WITH LIGHT WINDS. WINDS
VEER TO THE SOUTHEAST AFTER SUNRISE SUNDAY IN RESPONSE TO A TROF
OF LOW PRESSURE OVER THE PLAINS. THIS WILL SPARK THE NEXT ROUND OF
SHOWERS AND STORMS OVER IA SUNDAY MORNING...WHICH COULD GET INTO
THE CENTRAL IL TERMINALS SUNDAY AFTERNOON.

25
&&

.PREV DISCUSSION...
ISSUED 328 AM CDT SAT JUL 20 2013
COLD FRONT SLOWLY MAKING ITS WAY THROUGH THE CWA THIS
MORNING...CROSSING INTO THE ILLINOIS RIVER VALLEY AS SOME SCT
SHOWERS AND TS POP UP ACROSS THE AREA. DEEP UPPER LOW JUST EAST OF
HUDSON BAY...WITH THE SFC LOW OVER ERN CANADA. HIGH PRESSURE RIDGE
STRETCHING DOWN INTO THE NRN PLAINS...AND GENERALLY SPEAKING...THE
MORE PROGRESSIVE FLOW ACROSS THE NRN TIER OF THE COUNTRY WITH THE
SOUTHERN HALF IN A SOMEWHAT STAGNANT AIRMASS. MAIN ISSUES FOR THE
FORECAST ARE THE IMPACTS FROM A SERIES OF PATTERN SHIFTS. BEHIND
TODAYS FRONT...SLIGHTLY COOLER BUT ONLY DRY FOR A SHORT PD THIS
EVENING BEFORE A SERIES OF WAVES PUSH PRECIP THROUGH THE REGION
FROM SUN THROUGH WED. POPS BREAK DOWN UNDER A WEAK HIGH AT THE END
OF THE WEEK...BEFORE YET ANOTHER SYSTEM SPINS UP FOR FRI NIGHT/SAT
MORNING NEXT WEEKEND. MODELS WITH A COUPLE DISCREPANCIES...BUT FOR
THE MOST PART IN GOOD AGREEMENT EVEN WITH THE DAY 7/DAY 8 SYSTEM
NEXT WEEKEND. MAIN ISSUE WILL BE ADDING DEFINITION THAT THE MODELS
DO NOT PROVIDE FOR THE MCS ACTIVITY THAT IS ADVERTISED TO RECUR
OFF AND ON THROUGH WED.

SHORT TERM...TODAY AND TOMORROW...
FRONT PROGRESSING SLOWLY AND POPS HAD TO BE EXPANDED NWD FOR THE
MORNING AS THE BOUNDARY STILL TO THE NW. BETTER CHANCES FOR MORE
WIDESPREAD ACTIVITY WITH THUNDER WILL BE THIS AFTERNOON IN THE SE
AS THE FRONT HAPPENS TO PUSH THROUGH IN CONCERT WITH PEAK HEATING.
TONIGHT...HAVE DROPPED THE LOWS A FEW DEGREES WITH THE EXPECTATION
FOR MORE CLEARING. SAT IMAGERY SUPPORTS THAT TO THE NW WHERE THE
SKIES CLEAR IN THE WAKE OF THE BOUNDARY QUITE QUICKLY.
TOMORROW...POPS RETURN FROM THE WEST AS ANOTHER WAVE MOVES INTO
THE WEST NORTHWESTERLY FLOW ALOFT. MODELS HINTING AT BEST CHANCES
BEING JUST SOUTH OF THE FA FIRING ALONG THE REMAINING BOUNDARY.

LONG TERM...MONDAY THROUGH FRIDAY...
POPS CONTINUE TO PLAGUE THE FORECAST THROUGH WED WITH MODERATE
TEMPS FOR LATE JULY. BUT THE POPS LACK FINESSE WITH THE SPORADIC
TIMING IN MODELS WITH THE UPPER WAVES AND DIURNAL IMPACTS. WED
TRYING TO DRY UP A BIT PARTICULARLY INTO THE AFTERNOON AS HIGH
PRESSURE TRIES TO BUILD IN. STILL IN NWRLY FLOW ALOFT AND WILL
NEED TO KEEP AN EYE ON WED OVERALL. BRIEF DRY OUT FOR THURSDAY/THU
NIGHT UNTIL THE NEXT SYSTEM BLOWS UP OVER THE FRONT RANGE OF THE
ROCKIES AND PUSHES PRECIP INTO THE MIDWEST. GFS FARTHER NORTH WITH
THE SOLUTION AND MAY POTENTIALLY BE DRY FOR CENTRAL
ILLINOIS...ECMWF MUCH MORE EXPANSIVE WITH ITS QPF AND SOUTHERLY
WITH ITS ROUTE. WILL NEED TO MONITOR FOR THE NECESSARY DETAIL.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 20, 10:43 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1143 AM CDT SAT JUL 20 2013

ILZ027>031-036>038-040>053-211645-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
1143 AM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL RETURN SUNDAY AND REMAIN A DAILY THREAT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054>057-061>063-066>068-071>073-211645-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
1143 AM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING THROUGH THE AREA WILL TRIGGER SCATTERED
THUNDERSTORMS THIS AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER...STRONG WIND GUSTS AND HEAVY RAINS ARE
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL RETURN SUNDAY AND REMAIN A DAILY THREAT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 20, 7:56 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
856 AM CDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 W HOOPESTON           40.47N 87.69W
07/20/2013  M1.35 INCH       VERMILION          IL   COCORAHS

            PCPN BEGAN AT 0610L.

&&

OUSLEY
Local storm report, Jul 20, 7:59 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
859 AM CDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
07/20/2013  M1.50 INCH       VERMILION          IL   EMERGENCY MNGR

            PCPN OVER THE PAST HOUR.

&&

OUSLEY
Local storm report, Jul 20, 8:03 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
903 AM CDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 AM     FLOOD            DANVILLE                40.14N 87.62W
07/20/2013                   VERMILION          IL   EMERGENCY MNGR

            STREET FLOODING IN DANVILLE.

&&

OUSLEY
Local storm report, Jul 20, 8:56 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
956 AM CDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
07/20/2013  M2.28 INCH       VERMILION          IL   EMERGENCY MNGR

&&

OUSLEY
Local storm report, Jul 20, 10:15 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 W HOOPESTON           40.47N 87.69W
07/20/2013  M1.35 INCH       VERMILION          IL   COCORAHS

            PCPN BEGAN AT 0610L.

0855 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
07/20/2013  M1.50 INCH       VERMILION          IL   EMERGENCY MNGR

            PCPN OVER THE PAST HOUR.

0859 AM     FLOOD            DANVILLE                40.14N 87.62W
07/20/2013                   VERMILION          IL   EMERGENCY MNGR

            STREET FLOODING IN DANVILLE.

0955 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
07/20/2013  M2.28 INCH       VERMILION          IL   EMERGENCY MNGR

&&

OUSLEY

The radar

The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coles

When
July 20, 1:05 PM CST to 1:10 PM CST
Where
Coles County, 1.07 mi W of Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.480, -88.390

Numerous tree branches and power lines were blown down on the west side of Mattoon.

Flash Flood, Crawford

When
July 20, 2:40 PM CST to 6:10 PM CST
Where
Crawford County, 2.07 mi NW of Oblong to 2.06 mi WSW of Landes
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.022, -87.946

Thunderstorms with very heavy rain produced 2.00 to 3.00 inches of rainfall in less than two hours during the late afternoon. Flash flooding rapidly developed on rural roads and on streets in the city of Oblong. The rain was relatively short lived, so the flash flooding quickly dissipated by early evening.

Flash Flood, Jasper

When
July 20, 3:00 PM CST to 6:10 PM CST
Where
Jasper County, 4.25 mi ENE of Willow Hill to 2.92 mi SSE of Boos
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.022, -87.946

Thunderstorms with very heavy rain produced 2.00 to 3.00 inches of rainfall in less than two hours during the late afternoon. Flash flooding rapidly developed on rural roads in southeast Jasper County, including streets in the town of Ste. Marie. The rain was relatively short lived, so the flash flooding quickly dissipated by early evening.

Flash Flood, Richland

When
July 20, 3:30 PM CST to 6:30 PM CST
Where
Richland County, 1.43 mi NNW of Wakefield to 3.95 mi NNE of Olney Noble Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.849, -88.260

Thunderstorms with very heavy rain produced 2.00 to 3.00 inches of rainfall in less than two hours during the late afternoon. Flash flooding rapidly developed on rural roads in northern Richland County. The rain was relatively short lived, so the flash flooding quickly dissipated by early evening.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468072, 470202, 470203, 470204.